Heavy Rain, Montezuma
- When
- September 6, 12:30 PM MST to 12:40 PM MST
- Where
- Montezuma County, Stoner
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.338, -108.597 (the zone’s center; the record gives no point)
50 of an inch of rain fell within 10 minutes and resulted in minor flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
0.50 of an inch of rain fell within 10 minutes and resulted in minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 3:27 AM MST, 9 hours 3 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 427 AM MDT SAT SEP 6 2003 SHORT TERM (TODAY THROUGH SUNDAY)... SYNOPTIC PATTERN FEATURES RIDGE OF HIGH PRESSURE EAST OF THE DIVIDE WITH UPPER LOW ACROSS THE GREAT BASIN AND WESTERN SLOPE. SATELLITE IMAGERY SHOWED SHORTWAVE EXITING THE MOUNTAIN AREAS OF THE CWFA EARLY THIS MORNING WITH ADVANCED ELEMENTS OF NEXT WAVE ALREADY MOVING INTO EASTERN UTAH. COMBINATION OF DAYTIME HEATING COMBINED WITH UPWARD FORCING ASSOCIATED WITH NEXT SHORTWAVE WILL KEEP WEATHER UNSETTLED ACROSS THE REGION TODAY. THEREFORE...CONTINUED FORECAST CALLING FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE. DESPITE PW VALUES NEAR AN INCH IN THE 00Z SAT GJT SOUNDING...WILL NOT ISSUE FFA AS SHEAR...K-INDICES...POSITIONING OF THETA-E RIDGE NOT FAVORABLE FOR WIDESPREAD FLOODING EVENT. THAT SAID...LOCALIZED HEAVY RAIN IS LIKELY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS THE COMING WAVE MOVES OVERHEAD. INCREASED POPS ACROSS THE HIGHER ELEVATIONS OF THE SAN JUAN MOUNTAINS IN RESPONSE TO INFLUENCE OF LEFT EXIT REGION OF 60-70KT JET MOVING ACROSS NORTHERN AZ. SHOWERS AND THUNDERSTORMS DIMINISH LATE TONIGHT DUE TO DIURNAL COOLING AND DOWNWARD FORCING ON THE BACKSIDE OF THE EJECTING WAVE. NORTHWEST FLOW IN STORE SUNDAY AS WEAK UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE GREAT BASIN. DRIER AIR INDICATED TO FILTER IN...SO SAW NO REASON TO CHANGE GOING FORECAST CALLING FOR SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ACROSS THE DIVIDE. COOLER TEMPERATURES TO CONTINUE TODAY UNDER CLOUDS...SHOWERS AND THUNDERSTORMS...THEN WARMING INTO SUNDAY WITH INCREASED SUNSHINE. NL MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS EARLIER FORECASTS POINTED OUT. DJN.83 THURSDAY THROUGH SATURDAY...THE LONGWAVE TROUGH IS PROGGED TO MOVE EAST OF THE AREA EARLY THURSDAY WITH DRIER AIR AND WNW FLOW ALOFT THROUGH SATURDAY. THU MIGHT ACTUALLY BE THE COOLEST DAY OF THE WEEK WITH SLOW WARMING EACH DAY AFTER. WILL ELIMINATE THE VALLEY POPS AND CUT BACK MOUNTAIN POPS EVEN MORE. CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT SAT SEP 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371955.